Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Discussion:
New to the Group - - Drug-Induced Lupus?!?!
Watch this 
View More Posts Ignore
I'm relatively new to DS and completely new to the Lupus Support Group. My GI and Rheumatologist diagnosed me with drug-induced Lupus a few months ago after I developed an "allergy" to the Remicade infusions that I had been receiving once every 8 weeks (like clock-work) to control my Crohn's Disease. But I feel like I completely understand "D-I Lupus".....
Posted on 01/13/09, 02:38 pm
3 Replies Add Your Reply
Reminder: This is a support group for Lupus. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 01/13/09  11:11pm
" My Doc had thought my lupus might be drug induced in the beginning because I began showing strong symptoms within months of starting Advair inhaler medication for asthma. Unfortunately the lupus if drug induced would subside one the drug is cleared from the system, mine didn't. Bummer

Take care of yourself and best of luck to you...
hppy "
View More Posts Ignore
Reply #2 - 02/02/09  4:30pm
" Here's some information about drug-induced lupus that I got from a informational flyer distributed by The Lupus Foundation of Virginia:

Systemic Lupus Erythmetosus is characterized into two main categories. The first class is idiopathic lupus, which means that the cause of the disorder is not known. The second type of lupus is drug-induced. Drug-induced lupus is the result of an adverse reaction to a medication, and should not be confused as a side effect of a particular medication. It results from the body producing immune compnents that attack other parts of the body. The exact mechanism of how a medication causes such a severe immune response is not totally understood, but certain nitrogen-containing medications make the body more prone to produce these immune reactive components. Drug-induced lupus is considered rare, and is estimated to be the culprit in only 10% or less of all patients presenting with diagnosed lupus.

Although both types of lupus appear very similar, drug-induced lupus symptoms resolve when the medication is discontinued, whereas in idiopathic lupus, symptoms may persist throughout the life of the patient. Men and women account for nearly equal number of drug-induced lupus cases, while idiopathic lupus is predominantly developed by women. Caucasians account for more cases of drug-induced lupus, while African Americans account for more cases of idiopathic lupus. Drug-induced lupus is typically seen in older patients while idiopathic lupus is seen in younger patients. This may be because the majority of medications that cause a lupus-like syndrome are antiarrhythmic and antihypertensive medications, which are predominantly used by older individuals. Generally, patients with drug-induced lupus have milder symptoms and a better chance of full recovery than patients with idiopathic lupus.

Drugs most likely to cause lupus symptoms:

Antiarrythmics for heart arrythmias
Digitalis (Digoxin)
Procainamide (Pronestyl)
Propafenone (Rythomol)
Quinidine (Quinaglute)
Tocainide (Tonocard)

Antibiotic for infections:
Trimetoprim/sulfamethoxazole (Bactrim)
Isoniazid (Nydrazid)
Nitrofurantoin (Macrobid)
Tetracyclines (Sumycin)

Anticonvulsants for seizure disorders
Carbamazepine (Tegretol)
Ethosuximide (Zarontin)
Phenytoin (Dilantin)
Primidone (Mysoline)
Valproic Acid (Depakene)
Zonisamide (Zonegram)

Antidepressants
Lithium (Eskalith)
Antihypertensives for high blood pressure
Atenolol (Tenormin)
Betaxolol (Kerlone)
Captopril (Capoten)
Clonidine (Catapres)
Hydralazine (Apresoline)
Diltiazem (Cardizem)

Labetalol (Normodyne)
Lisinopril (Zestril/Prinivil)
Metoprolol (Lopressor)
Propranolol (Inderal)
Thiazide diuretics (Hydrochlorothiazide)

Cholestorol medications
Lovastatin (Mevacor)
Fluvastatin (Lescol)

Non-steroidal anti-inflammatory drugs
Ibuprofen (Advil)
Sulfasalazine (Azulfidine)

For a more complete list of medications that cause lupus, consult your physician.

Hope this information is helpful to you. "
View More Posts Ignore
Reply #3 - 02/03/09  10:29am
" Wow. Very interesting. Thank you for sharing. That's probably the most information I've received about drug-induced Lupus.

I have noticed that my symptoms seem to be subsiding....either that or they are just being over-shadowed by the symptoms of my Crohn's Disease (ha). "

Add Your Reply
Advertisement


More From Around the Web